Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 7, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Jan 23, 2021, 4:00 PM CST. It took effect at Jan 24, 2021, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 4:00 PM CST (22:00 UTC)
- In effect from
- Jan 24, 2021, 12:00 AM CST
- Expired
- Jan 24, 2021, 9:57 AM CST
- In force
- 10 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
717 WHUS73 KLOT 232200 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 400 PM CST Sat Jan 23 2021 LMZ740-240600- /O.NEW.KLOT.SC.Y.0007.210124T0600Z-210124T1800Z/ Winthrop Harbor to Wilmette Harbor IL- 400 PM CST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY... * WHAT...Southeast winds 20 to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL. * WHEN...From midnight tonight to noon CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Petr
3 follow-up statements
016 WHUS73 KLOT 240326 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 926 PM CST Sat Jan 23 2021 LMZ740-241130- /O.CON.KLOT.SC.Y.0007.210124T0600Z-210124T1800Z/ Winthrop Harbor to Wilmette Harbor IL- 926 PM CST Sat Jan 23 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY... * WHAT...Southeast winds 20 to 25 kt. Significant waves to 6 ft. Occasional waves to 8 ft. * WHERE...Winthrop Harbor to Wilmette Harbor IL. * WHEN...From midnight tonight to noon CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
090 WHUS73 KLOT 241001 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 401 AM CST Sun Jan 24 2021 LMZ740-241800- /O.CON.KLOT.SC.Y.0007.000000T0000Z-210124T1800Z/ Winthrop Harbor to Wilmette Harbor IL- 401 AM CST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Waves to 6 ft. South winds to 25 kt. * WHERE...Winthrop Harbor to Wilmette Harbor IL. * WHEN...Until noon CST today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
611 WHUS73 KLOT 241557 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 957 AM CST Sun Jan 24 2021 LMZ740-241700- /O.CAN.KLOT.SC.Y.0007.000000T0000Z-210124T1800Z/ Winthrop Harbor to Wilmette Harbor IL- 957 AM CST Sun Jan 24 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Waves and winds have subsided this morning. As such, the Small Craft Advisory has been cancelled early. $$ Petr
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 3:32 PM CST, 28 minutes earlier.
Area forecast discussion, Jan 23, 3:32 PM CST, 28 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 332 PM CST Sat Jan 23 2021 .SHORT TERM... 330 PM CST Through Sunday... After a chilly start to the day with morning lows in the single digits and low teens, the earlier sunny skies allowed temperatures to warm back into the mid to upper 20s, with locations devoid of any remaining snow cover able to warm into the lower 30s. The quiet period of weather and views of the sun will come to an end this evening as light snow begins to drift into the area late tonight into Sunday morning. A region of mid-level warm air advection shift shift over the area late this afternoon into early evening. There are already some light radar returns out toward the IL/IA border associated with this. Low-level moisture should stay dry enough that this activity will remain mostly in the form of virga showers, perhaps with a few flurries reaching the ground. Eventually the column will fully saturate by early Sunday morning with light snow then expected to drifting across much of the area. Overall, this will be fairly lower impact with a dusting expected for for locales along I-88 and points south to 1-1.5 inches of snow up toward the IL/WI border. Winds could be a bit breezy out of the southeast overnight, especially for areas nearest the lake into far northeast Illinois. The elevated winds and increase in cloud cover should hold low temperatures in the lower to mid 20s across the area, much warmer than what we saw last night. Heading into the late afternoon period on Sunday there appears to be a decrease in cloud ice aloft, which could result in more of a light drizzle/freezing drizzle scenario developing. Overall this activity should be fairly light, but some patchy slick spots will be possible. Some of the higher-res guidance is indicating there could be a few snow showers lingering as well into the afternoon on Sunday, but the coverage should be more isolated. High temperatures on Sunday are a bit lower confidence and will play a bigger role in whether areas see drizzle vs freezing drizzle if that does, in fact, develop. Some of the latest guidance has been trending cooler, and there is some indication that we may not get much above freezing during the day across the entire forecast area. This may ultimately be dependent on the timing of the surface trough axis/weak cold front and how much snow cover we receive Sunday morning. For now have nudged temperature down a bit to account for this, with below freezing temperatures in areas with lingering snow cover and lower to mid 30s for the rest of the area. Petr && .LONG TERM... 325 PM CST Sunday Night through Saturday... A short AFD for now and then will send a more thorough one with the scientific details in a bit. The bottom line is that the message for Monday-Tuesday continues near similar, with some more honing in on details as possible. The potential for heavy snow is increasing for northern Illinois, it's just how much of the area north of I-80 is favored and the duration of the snow into Tuesday, while the confidence in a mix for the southern CWA has also increased further. This still does not look like a significant ice event due to the character of the system, but at least minor icing is likely. For the area most favored for the heavy snow, at this time no Winter Storm Watch given still 48 hours from the heaviest snow and the uncertainties, but if trends continue, one will likely need to be issued in the next 12-18 hours. MTF && .AVIATION... For the 18Z TAFs... Concerns for this period's TAFs: - Winds shifting southeast by late this afternoon - Light snow spreading in during the pre-dawn hours, persisting into mid-morning and then off and on before ending - MVFR ceilings with the snow and likely to persist after High pressure over the area early this afternoon will depart eastward with winds settling in from a southeasterly direction. Much dry air over the area will take time to overcome tonight as a weather system approaches. Echoes on radar are expected over northern Illinois by 00Z, but much of this is likely to be virga. Brief flurries making it down are possible this evening. Overnight, especially after 09Z, forcing will increase and an area of snow is likely to expand in. Much of this will be light, though some pockets of moderate snow are probable in northern Illinois. With this character of event, MVFR ceilings are favored. Some forcing lingers beyond the main push into late morning and early afternoon, with possible brief IFR visibility even though not mentioned in the TAF during that period. Winds will become more southwesterly as this wave moves along, and eventually northerly at the end of the current TAF. MTF && .MARINE... 405 AM CST A strong area of low pressure will track near or north of the Ohio River Monday into Tuesday. With expansive high pressure north of the Great Lakes during this time, a tight pressure gradient will result in strong and gusty northeast winds over Lake Michigan. The peak magnitude of wind speeds/gusts and wave heights will depend on the exact track and strength of the low pressure system which continues to slowly come into better focus. Based on the current forecast, the strongest winds and highest gale potential exist on Monday afternoon and into Tuesday morning. Waves will slowly subside as winds diminish through the day on Tuesday, though speeds will remain elevated enough to likely keep conditions hazardous for small craft into Wednesday, especially along the Illinois nearshore. If confidence in winds continues to increase, a Gale Watch may be issued later today or tonight. Castro/Carlaw && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Small Craft Advisory...LMZ740...midnight Sunday to noon Sunday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 23, 10:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1011 AM CST Sat Jan 23 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-241615- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1011 AM CST Sat Jan 23 2021 /1111 AM EST Sat Jan 23 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Snow Risk late tonight. DISCUSSION... Light snow accumulations are expected late tonight. Total amounts of one to two inches are possible, mainly near the Wisconsin state line, with amounts up to an inch elsewhere. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Limited Snow Risk early in the morning. Limited Ice Accumulation Risk. Monday... Limited Non Thunderstorm Wind Risk near Lake Michigan. Limited Ice Accumulation Risk south of Interstate 80. Elevated Snow and Sleet Risk. Elevated Lakeshore Flood Risk Monday evening/night. Tuesday... Limited Non Thunderstorm Wind Risk. Limited Snow Risk. DISCUSSION: Lingering light snow is possible Sunday morning, mainly across northern Illinois. Pockets of freezing drizzle, at times mixed with light snow, are possible late Sunday afternoon and night. Any drizzle could result in the development of slick spots on elevated and untreated road surfaces. There is a potential for a winter storm to impact the region Monday into Tuesday. Snow accumulations of at least several inches are becoming increasingly likely for locales near and north of I-80, where a swath of six inches or more of snow is possible. A wintry mix, including freezing rain, is likely south of I-80. In addition, strong and gusty northeast winds combined with elevated lake levels may cause lakeshore flooding impacts mainly Monday evening and overnight. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-241615- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1011 AM CST Sat Jan 23 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft are likely. Monday... Gale force winds and or very hazardous waves are likely. Tuesday... Hazardous conditions for small craft are likely. Petr Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.